International Congress on Biotechnology and Food Sciences
  • Follow

Accepted Abstracts

Near-Fatal Overdose of Self-Medication with Cardiotoxic Fenugreek, as Herbal Food Supplements, to Correct her Newly Diagnosed Hyperglycaemia

Vivekanshu Verma*
Medanta - The Medicity, India

Citation: Verma V (2020) Near-Fatal Overdose of Self-Medication with Cardiotoxic Fenugreek, as Herbal Food Supplements, to Correct her Newly Diagnosed Hyperglycaemia. SciTech BioTech-Food Sciences 2020. Thailand

Received: March 31, 2020         Accepted: April 03, 2020         Published: April 03, 2020

Abstract

Ingestion of naturally occurring cardiac glycosides as various Over the counter products having fenugreek seeds produces a clinically picture very similar to that of digitalis poisoning. The main life-threatening clinical manifestation is cardiac toxicity. Apart from its critical toxicological profile, many studies have also documented its beneficial effects, creating false sense of security in general public about safety of consuming fenugreek seeds, just like any other herbal household remedy. We are reporting an interesting case of Medical Emergency associated with food supplement toxicity by consuming fenugreek seeds powder in excessive overdose, resulting in fatal life threatening Cardiotoxicity, hinted on right time by Digital wrist watch with inbuilt ECG monitor by alarm, fortunately worn by the patient herself, which led to urgent admission in our Emergency.
 
Keywords: Glycoside, Fenugreek, Cardiotoxicity, Bradyarrhythmia, Pacemaker, Digital watch, Digitalis, Activated charcoal